Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 103, NWS Las Vegas, NV

August 3, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 3, 2022, 5:01 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2022, 5:01 PM MST (00:01 UTC)
Expired
Aug 3, 2022, 8:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 126 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:02 PM MSTHEAVY RAIN 1.7312 Sse Hualapai Peak, AZHIBERNIA PEAK MOHAVE COUNTY FLOOD CONTROL ALERT GAUGE RECORDED 1.26 INCHES IN 30 MINUTES BETWEEN 432 PM AND 502 PM. 1.73 INCHES FELL IN 1 HOUR FROM 402 PM TO 502 PM. RAINFALL ENDED AT 502 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
3886 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WGUS55 KVEF 040001
FFWVEF
AZC015-040300-
/O.NEW.KVEF.FF.W.0103.220804T0001Z-220804T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
501 PM PDT Wed Aug 3 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southern Mohave County in northwestern Arizona...

* Until 800 PM MST.

* At 501 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Wild Cow Campground and Hualapai Peak.

This includes the following streams and drainages...
  Griffith Wash, Cow Creek, Blue Tank Wash, Jackman Wash, Sacramento 
  Wash, Deluge Wash, Wagon Wheel Wash, Rock Creek, Left Hand Moss 
  Wash, Walnut Creek, Black Rock Wash, Yellow Flower Creek, Cane 
  Springs Wash, Wheeler Wash, Bar I-L Wash, Knight Creek, Mackenzie 
  Wash, Willow Creek, Hair Clipper Wash, Antelope Wash, Crow Canyon, 
  Moss Wash, Pilgrim Wash, Timber Wash, Big Sandy River, Shingle 
  Canyon and Cedar Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3508 11401 3509 11400 3508 11384 3507 11377
      3505 11374 3500 11370 3492 11367 3486 11367
      3482 11369 3482 11370 3480 11376 3480 11390
      3481 11395 3482 11398 3487 11403 3498 11405
      3503 11404

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AG
2 follow-up statements
663 
WGUS75 KVEF 040208
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
708 PM PDT Wed Aug 3 2022

AZC015-040300-
/O.CON.KVEF.FF.W.0103.000000T0000Z-220804T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
708 PM MST Wed Aug 3 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING 
FOR SOUTHERN MOHAVE COUNTY...

At 708 PM MST, Doppler radar has indicated that heavy rain from 
earlier storms have moved west. Although the heavy rain has ended, 
it's likely that significant runoff is occurring. Between 1 and 3 
inches of rain have fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Wild Cow Campground and Hualapai Peak.

This includes the following streams and drainages...
  Griffith Wash, Cow Creek, Blue Tank Wash, Jackman Wash, Sacramento 
  Wash, Deluge Wash, Wagon Wheel Wash, Rock Creek, Left Hand Moss 
  Wash, Walnut Creek, Black Rock Wash, Yellow Flower Creek, Cane 
  Springs Wash, Wheeler Wash, Bar I-L Wash, Knight Creek, Mackenzie 
  Wash, Willow Creek, Hair Clipper Wash, Antelope Wash, Crow Canyon, 
  Moss Wash, Pilgrim Wash, Timber Wash, Big Sandy River, Shingle 
  Canyon and Cedar Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3508 11401 3509 11400 3508 11384 3507 11377
      3505 11374 3500 11370 3492 11367 3486 11367
      3482 11369 3482 11370 3480 11376 3480 11390
      3481 11395 3482 11398 3487 11403 3498 11405
      3503 11404

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AG
502 
WGUS75 KVEF 040258
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
758 PM PDT Wed Aug 3 2022

AZC015-040308-
/O.EXP.KVEF.FF.W.0103.000000T0000Z-220804T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
758 PM MST Wed Aug 3 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR 
SOUTHERN MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3508 11401 3509 11400 3508 11384 3507 11377
      3505 11374 3500 11370 3492 11367 3486 11367
      3482 11369 3482 11370 3480 11376 3480 11390
      3481 11395 3482 11398 3487 11403 3498 11405
      3503 11404

$$

AG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:35 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 3, 1:35 PM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
135 PM PDT Wed Aug 3 2022

.SYNOPSIS...Thunderstorms will focus on the higher terrain today,
with the best chances near and north of Las Vegas. Higher chances
for storms are expected areawide Thursday through Friday, with the
main threats being heavy rain and flash flooding. Temperatures will
trend down beginning Thursday as moisture increases.
&&

.SHORT TERM...Through Friday.

Isolated thunderstorms this afternoon will quickly diminish this
evening. In general, expecting a quiet night however a few
showers may push through Mohave and Clark counties early Thursday
morning on the leading edge of a moisture push. These should be
low impact and isolated.

Pieces are coming together for an impactful few days of weather
across the Southwest US for Thursday through at least Friday. Main
concerns will be heavy rain with flash flooding.

Current mesoanalysis and satellite imagery show a complex of
storms forming over southern Arizona. This feature is expected to
shift north through the area overnight tonight, helping to usher
in moisture as it does so. In addition to the moisture being
pushed in with this MCV, models also show the main area of high
pressure shifting east and settling in over the Four Corners
region by Thursday morning, which would allow for moisture
southerly flow to set up over the region. By Thursday morning, the
HREF has high probabilities for all of eastern California,
southern Nevada, and arizona to have 1in PWATS, and even shows
high probabilities for over 1.5in of PWAT through San Bern,
Clark, and Mohave counties creeping in during the day Thursday. By
Thursday night, 2-3 standard deviations anomalous PWATS will be
in place across the region, with the highest anomalies in
California through Esmeralda and Nye counties. Overall, high
confidence that very moist air will be in place over the region
Thursday through much of Friday. We may lose some of the moisture
Friday late afternoon, however still should see at least 1in PWATs
for much the region.

With all this moisture in place, models continue to show a piece of
energy rotating around the mean flow Thursday through Friday.
This will be a driving factor in our precipitation development,
and in my experience, models tend to underplay precipitation
chances and impacts with these shortwaves in monsoon. Thinking
that thunderstorms will develop Thursday afternoon due to
instability and the previously mentioned decaying MCV.
Thunderstorms will then continue overnight as the wave rotates
into the regions, with the highest confidences for continued
thunderstorm chances over California areas. Continued
thunderstorms chances/redevelopment is expected Friday afternoon,
especially in Inyo County into the Southern Great Basin as the
mesovort shifts northward. Convection should diminish Friday
evening and overnight.

With high moisture and forcing in place, there is increasing
confidence for thunderstorms with heavy rain that will produce flash
flooding over parts of the region. Highest confidence in flash
flooding impacts is associated with the shortwave, so issued a
Flash Flood Watch for Thursday afternoon through Friday for areas
in California and southern Nevada that could see several rounds of
heavy rain due to synoptically driven features. This is where
ECMWF EFIs and GEFS M-Climate are showing a strong signal for
anomalous QPF. This is also where the highest PWAT anomalies will
be. Elsewhere, held off on issuing a watch but that does not mean
one will not be needed in the future. Of note, some of the high
res models show a complex of storms moving out of Arizona into
Clark County Thursday night. Its not well handled on the models
currently with varying solutions of where this complex of storms
will set up and how much rain it will produce, but if this complex
of storms does come together- it could produce higher impacts the
areas it moves through and a watch may be needed. Also, there are
a lot of mesoscale features that may enhance
precipitation/thunderstorm impacts, so will need to continue to
watch the overall environment and hi-res models as we ingest more
data and get closer to the event.

.LONG TERM...Saturday through Tuesday.

Moisture will remain in place through the weekend into early next
week, with 1.25 - 1.50 inches of PWAT over southern Nevada and the
ECMWF/GFS ensemble means continuing to pull over 2 inches up into
Yuma. GFS forecast soundings indicate that the bulk of this moisture
will remain in the mid-levels, with inverted V soundings elevating
forecast DCAPE above 1500 J/kg. That said, what happens this weekend
will be dependent on shower and thunderstorm activity Thursday into
Friday. Monsoon activity on those days could work to moisten the
lower levels or result in an MCV formation with an associated
outflow or vort max, and/or work over the environment enough to
stifle convection over the weekend. At this time, neither the ECMWF
or the GFS ensemble means indicate much in the way of easterly waves
riding along the ridge in the long term, a feature that we often
rely on to spark widespread convection during the monsoon. This is
subject to change with any MCVs that form over northern Mexico and
southern Arizona this week, but helps to give context to what can
change between now and this weekend.

In general, expect a couple more rounds of monsoon activity through
the forecast period, but specific impacts this weekend are unknown
at this time.
&&

.AVIATION...For Harry Reid...VFR will prevail over the next 30
hours. Variable winds will become predominantly southerly with
speeds largely below 8 knots. SHRA is expected across western
portions of the Vegas TRACON today around 21 UTC, but confidence
is not high enough to include explicitly in the TAF this
afternoon. We'll have to monitor any erratic outflow winds if SHRA
develops west of the terminal. Southerly winds will become
variable during the overnight hours with southerly flow expected
to return Thursday. The potential for convection is greater on
Thursday (tomorrow) and I've inserted a mention of VCSH around 21
UTC, though VCTS may be needed if instability forecasts increase.
Gusty/erratic outflow will be the main threat, though MVFR vsby
cannot be ruled out with TS.

For the rest of southern Nevada, northwest Arizona and southeast
California...VFR will also prevail at the remainder of the
aerodromes over the next 24 hours. Occasional cigs between
FL150-250 are forecast with lower cloud decks INVOF SHRA/TSRA. the
greatest potential for convection will be at KBIH where satellite
shows developing CU along the higher terrain. There will be a 2-4
hour potential for TSRA at this airfield and I've included a
TEMPO group to address this. There's a non-zero chance for
convection INVOF other TAFs, but probabilities remain under 15%.
Otherwise, southerly winds will increase along the CO River Valley
with speeds in the 10 to 12 knot range. Gusts to near 20 knots
cannot be ruled out. Stronger westerly winds with gusts to near 25
knots are forecast across southern San Bernarino County.
&&

SHORT TERM...Nickerson
LONG TERM...Varian
AVIATION...FGZ Forecaster

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:55 PM MSTSevere Thunderstorm WarningVEFMohave50 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.